Key result
High-dose atorvastatin is linked to autoimmune myopathy in American Indian patients with diabetes.
Case Report (n=6)
No
Captured external expert commentary on this paper, strongest first. Original sources are linked where available.
“Statin-associated immune-mediated necrotizing myopathy, although rare, occurs disproportionately in American Indian and Alaska Native communities, warranting heightened clinical vigilance for muscle weakness and elevated creatine kinase levels after statin initiation. Prudent statin selection and...”
This first report of statin-associated autoimmune myopathy in American Indians highlights the need for clinical awareness and further investigation into genetic and environmental risk factors in this population.
OBJECTIVES: Statin-associated autoimmune myopathy is a rare condition associated with the formation of autoantibodies to 3-hydroxy-3-methylglutaryl-coenzyme A reductase. Underlying environmental and genetic risk factors remain poorly understood. American Indians have high rates of cardiovascular disease and associated co-morbidities that require lipid-lowering therapies. We observed this autoimmune myopathy in a series of American Indian statin users in rural Arizona. METHODS: We reviewed the charts of six American Indian patients with statin-associated autoimmune myopathy. We provide an illustrative case in addition to summaries of clinical presentations and treatment courses. RESULTS: This is the first report of statin-associated autoimmune myopathy in American Indians. These cases were all identified at the same geographically isolated hospital that exclusively serves an American Indian population with only 1800 statin users. There is relatively low migration. Each case was consistent with the previously described classical presentations for the disease. All six of our cases had diabetes and developed myopathy on high-dose atorvastatin, often with a recent change in statin type or dose. CONCLUSION: Providers serving American Indians need to be aware of the possibility of statin-associated autoimmune myopathy and familiar with its presentation. Larger, inclusive, population-based investigations are needed to elucidate risk factors for this condition, in particular the potential interactions between predisposing HLA alleles, diabetes and specific statin exposures. This is necessary to identify effective and safe lipid-lowering medications.
No takes yet. Share an insight, caveat, or question.
Close et al. (2020) conducted a case report in Statin-associated autoimmune myopathy (n=6). High-dose atorvastatin was evaluated on Clinical presentation and treatment course of statin-associated autoimmune myopathy. High-dose atorvastatin exposure was associated with the development of statin-associated autoimmune myopathy in six American Indian patients with diabetes at a rural Arizona hospital.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: